MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC FLEXISION; BIOPSY NEEDLE, 23G

INTUITIVE SURGICAL, INC FLEXISION; BIOPSY NEEDLE, 23G
Model Number 490102-10
Medical Device Problem Codes Unintended System Motion (1430); Material Twisted/Bent (2981)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/29/2025
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a da vinci-assisted surgical procedure, a biopsy needle had a friction issue.The procedure was completed.No reported known impact or patient consequence was reported.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) did receive the biopsy needle to perform failure analysis (fa).Fa was not able to confirm nor reproduce the customer reported complaint.A visual inspection was performed on the biopsy needle.The sheath of the biopsy needle was not attached to inside of the handle.As a result of the damage the sheath length could not be measured.No kinks were found on the sheath.The thumb screw and needle stop were fully functional.The needle fully extended and retracted during initial inspection.Unable to determine if friction was exhibited during needle extension and retraction.Testing on the in-house system could not be completed as the sheath would not maintain placement.Additional observation related to the customer reported complaint: the biopsy needle was found to have a detached sheath.The needle sheath was detached and freely slid along the length of the needle shaft.The root cause for detached sheath is not established.The biopsy needle will be transferred for further investigation of "other" code.Additional observation not related to the customer reported complaint: the biopsy needle was found to have sheath tip deformity.The sheath was found to be peeling away at the sheath tip.No missing material was observed.Customer reported complaint of "friction" was confirmed based on inspection but was unable to be replicated due to the needle being returned with a broken sheath.Sheath was observed to be broken.Sheath length was unable to be measured, and needle was unable to be tested for friction due to the broken sheath.A gap between the handle halves was observed.During manufacturing, the handle halves are pressed together and then the gap between the two halves is verified to be within the 0.020" specification.Handle halves were pressed together using a vise.The gap was no longer visible between the two halves.Based on the user reported complaint being friction, the user may have applied high force to move the handle distally.It is likely that upon using high force in an attempt to extend the needle, the handle halves separated.Needle assembly was disassembled.Flare nut was observed to be present.The sheath was determined to be necked and broken at the flared end.Sheath necking and breaking at the flared end of the sheath is an indication of excessive jabbing force.The needle shaft was observed to be kinked near the hypotube bond.The probable root cause of the kinked needle tip and shaft is attributed to damage during use, which may include improper handling of the biopsy needle.The needle can become kinked during aggressive jabbing.Root cause of kinked needle is attributed to the user.Biodebris was observed along the needle from the tip to approximately 127mm from the tip.Biodebris is attributed to the use of the device.Thumbscrew pin was found to be slightly bent and connector body exhibited faint drag marks.Damage to these components is likely caused by misuse, such as excessive jabbing force while thumbscrew is in a locked or partially locked state.It is likely that the broken sheath, kinked needle shaft, bent thumbscrew pin, drag marks on the connector body, and separated handle are all due to excessive jabbing force applied in an attempt to extend the needle.Friction can be related to biodebris, material properties of the sheath and shaft, and tip bend radius when jabbing.Sheath necking can also contribute to high friction between the sheath and the shaft.Biodebris on the needle shaft and inside the needle sheath could have contributed to friction between the sheath and shaft leading to difficulty extending the needle.It is likely that friction between the sheath and needle shaft led to the user using excessive force in an attempt to extend the needle, which likely contributed to the failure of the sheath and the kinked needle.Therefore, although the needle was not able to be tested in-house for friction because of the broken sheath, the customer reported complaint is confirmed based on the broken sheath.No specific risk assessment can be performed for the alleged event based on the information provided.No patient injury or harm was reported.There are insufficient details to perform instrument log review and failure analysis could not replicate the customer-reported issue.A device history record (dhr) review for the device involved with the reported event was completed.No non-conformances were identified to be related to this complaint.

Brand Name
FLEXISION
Common Device Name
BIOPSY NEEDLE, 23G
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 95051
4085232100
MDR Report Key22057592
Report Number2955842-2025-20927
Device Sequence Number15540641
Product Code EOQ
UDI-Device Identifier10886874115951
UDI-Public(01)10886874115951(10)LNN23029
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K182188
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 04/24/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number490102-10
Device Catalogue Number490102
Device Lot NumberLNN23029
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/19/2025
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/24/2025
Initial Report FDA Received Date05/20/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/29/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ION ENDOLUMINAL SYSTEM
Patient SexUnknown